The Importance of Restabilizing a Disrupted Central Nervous System Before Starting a Psychiatric Drug Taper
Sometimes, people can experience withdrawal-like symptoms and destabilization of their central nervous systems (CNS) even when they are not currently withdrawing from psychiatric drugs.
Two common types of situations in which this can reportedly occur are when a person recently tried to reduce or come off their medications too quickly, or when a person is in interdose withdrawal.
For both situations, the general observation in the layperson withdrawal community has been that one should take whatever time may be needed to restabilize the CNS before attempting a psychiatric drug taper. It’s been reported by many people that “pushing through” an existing state of CNS destabilization can lead to serious and prolonged problems, or even entirely unsuccessful taper journeys that can end in medication reinstatement or adding new medications. Indeed, having a destabilized CNS is considered by laypeople to be one of the riskiest situations to find oneself in when starting a taper. The reasoning behind this belief is that starting a taper only further compounds the disruption to the CNS and to internal biochemistry that is already taking place.
Recognizing and trying to resolve CNS destabilization caused by previously attempting to come off psychiatric drugs too quickly
Many people in the lay withdrawal community have found through personal experience that once the CNS has been destabilized by a recent attempt to come off or reduce one or more psychiatric medications too quickly, adding new medications or beginning to reduce the doses of current medications again (even if slowly this time) is often not only unhelpful, but can actually make symptoms worse. It’s generally felt that a safer, smoother taper can be better ensured by first restabilizing the CNS. Consequently, some of the approaches to resolving rapid withdrawal-induced destabilization that have become common in the lay withdrawal community are the following:
If the destabilization was caused by a medication dose being significantly and rapidly reduced, then a person will try increasing the dose to what it previously was before the rapid reduction.
If the destabilization was caused by a medication dose being fully stopped, then a person will try restarting the drug at whatever amount the last dose was prior to stopping it.
- "Sticking it out"
Some people will elect to stay put either at the most-recent reduced dose or fully off the drug, and wait as long as it takes for the CNS to eventually restabilize.
There is no guarantee that any of these approaches will bring relief and restabilization. But many people in the lay withdrawal community have reported that an important influence in increasing the odds of successful restabilization is how long it has been since the drug in question was reduced or stopped. Most laypeople seem to feel that relief is more likely to be achieved if updosing or reinstating takes place within a few days or at most a month of the time at which the reduction or cessation happened. Though people do sometimes report that reinstating or updosing after that one-month window has passed has still helped, many have found that doing so actually seemed to worsen their withdrawal symptoms. For these reasons, sticking it out and giving the CNS the time it needs to heal is often considered the safest bet once one month has passed.
Recognizing and trying to resolve interdose withdrawal
Interdose withdrawal refers to the emergence of withdrawal symptoms in between doses of a psychiatric drug – usually occurring with relatively short-acting, fast-metabolizing drugs. (See TWP’s “Primer on Psychiatric Drug Tolerance, Dependence and Withdrawal” for a more detailed discussion about short-acting and long-acting drugs and interdose withdrawal.) Typically, people in the lay withdrawal community conclude that they are experiencing interdose withdrawal if their emotional, mental, or physical symptoms worsen as they are approaching their next dose, but these symptoms improve slightly or fully after they take their next regular dose.
According to anecdotal reports, leaving symptoms of interdose withdrawal unresolved before starting a taper often seems to make the taper experience much more difficult. Some believe that this may occur because starting a taper compounds the CNS destabilization that is already occurring. Below are examples of the three most commonly reported situations where interdose withdrawal symptoms could start occurring:
- Taking doses in different amounts
A person might be taking, for example, 2mg of their drug in the morning and 1mg at night. In this example, withdrawal symptoms are more likely to start occurring in the middle of the night or before the first dose in the morning, perhaps disturbing a person’s sleep. This appears more likely to occur with short-acting drugs.
- Taking doses that are unequally spaced in time
A person might be taking, for example, 1mg of their drug at nine in the morning, 1mg at noon, and 1mg at seven in the evening – that is, with very different intervals of time between each dose. Again, this may be more likely to lead to withdrawal symptoms in between doses if the person is taking a short-acting drug.
- Taking a once-daily dose instead of dividing it evenly over the course of a day
A person might be taking 1.5mg of a drug once per day instead of, for example, taking 0.5mg three times during the day. Particularly with short-acting drugs, this could cause withdrawal symptoms to start occurring later in the day or during the night.
If a person is experiencing interdose withdrawal in a situation like one of these, resolving the problem could typically involve trying to ensure that the drug doses are in the same amounts, are taken at times that are evenly spaced, and/or are appropriately spread out over the course of a day. This is possible by simply taking prescribed doses more regularly or by altering a taper-friendly drug oneself to allow for more consistency in doses (see Step 15). However, if a prescriber has actually prescribed the drug precisely to be taken at irregular times, in irregular doses, or in a single large daily dose as opposed to several smaller doses, then it is of course essential to discuss the situation with the prescriber and explore options before making any changes.
In this section
The Risks of Central Nervous System Destabilization Before and During Withdrawal
- The Importance of Restabilizing a Disrupted Central Nervous System Before Starting a Psychiatric Drug Taper
- The Possible Risks of Using Recreational Drugs, Supplements, Herbs and Other Substances with Psychoactive Effects During Psychiatric Drug Withdrawal
- Being Careful With Vitamin and Mineral Supplements in Psychiatric Drug Withdrawal
- Drug Metabolism, Substance Interactions, and Genetics— Understanding Possible Implications for Psychiatric Drug Tapering
- How Laypeople Tweak Their Tapers to Optimize Chances of a Smooth, Successful Psychiatric Drug Withdrawal Journey
- Understanding and Moderating the Risks of Variable Drug Levels in Different Versions of the Same Medication
- How Do People Come off Multiple Psychiatric Drugs?
- Supports that People Sometimes Find Helpful for the Psychiatric Drug Withdrawal Journey
- How Laypeople Build a Strong Support System for the Psychiatric Drug Withdrawal Journey
- Maintaining a Workable Relationship with a Prescriber During Psychiatric Drug Withdrawal